West Virginia, 2012Damaging Winds in West Virginia, January 27, 2012
January 27, 2012 · NWS RLX · 2 events in 2 counties and zones
A strong cold front pushed through West Virginia during the late night hours. After midnight, a thin convective line of showers accompanied the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed through West Virginia during the late night hours. After midnight, a thin convective line of showers accompanied the front. Early on the 27th, wind gusts of 40 to 50 mph were common, with a few stronger gusts. Some trees were blown down, but no major damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 27, 12:46 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 27, 12:46 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1246 AM EST FRI JAN 27 2012
.SYNOPSIS...
LOW PRESSURE BRINGS WIDESPREAD RAIN THROUGH TONIGHT. LINGERING LOW
LEVEL MOISTURE CLEARS FRIDAY AFTERNOON. A PAIR OF COLD FRONTS CROSS
THIS WEEKEND...BOTH WITH GUSTY WINDS. WARMER AGAIN MONDAY/TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MESOSCALE UPDATE...
SFC LOW AS OF 00Z CENTERED IN WEST CENTRAL KY. STILL SEEING
MAINLY LIGHT RAINS ACROSS THE AREA AS EVIDENT BY IFLOWS AND ASOS
OBSERVATIONS. DO SEE A BAND OF LIGHT TO EMBEDDED MODERATE RAINS
POISED TO MOVE THRU NE KY AND SE OH NEXT COUPLE HRS. RAINFALL
AMOUNTS THUS FAR HAVE THANKFULLY BEEN ON THE LOW SIDE...WITH SE OH
SEEING THE MOST NEAR .75 INCHES. ATTENTION WILL TURN TO SFC LOW
AND ASSOCIATED COLD FRONT. AM SOMEWHAT CONCERNED ABOUT
INCREASINGLY CONVECTIVE NATURE TO FRONTAL BAND. SUSPECT THIS WILL
ONLY INCREASE AS LLJ INCREASES TO NEAR 70KTS BY 06Z AND THETA E
FEED INCREASES. HRLY RATES IN FRONTAL BAND HAS BEEN ARND A THIRD
OF AN INCH PER HR THUS FAR.
COUNTING ON A STABILIZING LYR NEAR SFC TO STAVE OFF MOST IF NOT ALL
OF THAT BEAST OF A LLJ AS IT WORKS THRU 09Z AHEAD OF FRONT. CANT
RULE OUT SOME 20 TO 25 KT GUSTS WITH FRONTAL BAND THOUGH
ESPECIALLY GIVEN CONVECTIVE NATURE.
NO CHANGES TO WATCH ATTM. MAY BE ABLE TO NIX SOME OF THE EASTERN
EXTENT OF IT LATER TONIGHT AS DOWNSLOPING FLOW STILL
HOLDING...KEEPING BULK OF MODERATE TO HEAVIER RAINS OVER SE OH.
PREVIOUS DISCUSSION BELOW...
COMPLEX LOW PRESSURE EVIDENT ON SFC ANALYSIS WITH CENTER OVER THE
OH AND IN BORDER...AND ASSOCIATED TROUGH EXTENDING SOUTH TO SECOND
CENTER OVER WESTERN TN THIS EVENING. MOST SYNOPTIC MODELS SHOW A
CLEAR BIAS IN THE POSITION OF THIS SFC LOW OF ABOUT 200 MILES EAST
OVER SOUTHEAST OH AND WV.
THE LOCAL MESOSCALE WRF MODEL CAME HANDY THIS PERIOD PROVIDING
THE ADJUSTMENTS NECESSARY ON POPS AND TEMPERATURES...MAKING MODEL
DATA REPRESENTATIVE. THEREFORE...EXPECT MORE PERIODS OF RAIN
MOVING NORTH NORTHEAST INTO THE AREA UNDER DEEP SOUTHERLY FLOW.
THIS FLOW WILL CONTINUE TO PUMP HIGHER DEWPOINTS OVERNIGHT...
KEEPING A NON DIURNAL TEMPERATURES TREND...AND MOISTURE NEEDED FOR
WIDESPREAD PRECIPITATION. DELAYED THE WIND SHIFT FROM THE WEST
NORTHWEST PER THE AFOREMENTIONED SCENARIO...KEEPING HIGH DEWPOINTS
IN PLACE...MAINLY ACROSS THE EASTERN HALF OF THE AREA OVERNIGHT
UNTIL THEY GET FLUSHED EAST UNDER SUCH WIND SHIFT.
THEREFORE...WENT WARMER THAN MET AND GMOS GUIDANCE. THIS THINKING
COME IN LINE WITH THE LAV AND WRF TEMPERATURE TRENDS.
WITH NEARLY THREE QUARTERS TO AN INCH ACROSS PORTIONS OF SOUTHEAST
OH...AND WEST VIRGINIA...AND THE ADDITIONAL PCPN TO CONTINUE
THROUGH EARLY FRIDAY MORNING...THE THREAT FOR FLOODING OF SMALL
STREAMS...CREEKS...LOW LYING AND POOR DRAINAGE AREAS CONTINUES
THROUGH FRIDAY MORNING. THEREFORE...THE FLOOD WATCH CONTINUES.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
TRICKY HIGH TEMPERATURE FORECAST FOR FRIDAY...AS FRONTAL TIMING IN
THE MORNING DETERMINES HIGHS IN SOME LOCATIONS. MODELS SHOW SOME LOW
CLOUDS LINGERING BEHIND THE SYSTEM ON FRIDAY. TEMPERATURES ARE NOT
COLD ENOUGH FOR AN AUTO CONVECTIVE LOWER LEVEL...SO LOWERED POPS
BEHIND THE FRONT ON FRIDAY.
A MOISTURE STARVED FRONT THEN MOVES THROUGH ON SATURDAY. WILL KEEP
POPS LOW WITH THIS SYSTEM. MODELS DO HAVE SOME MINOR TIMING
DIFFERENCES WITH THIS FRONT. WILL RUN WITH A CONSENSUS FORECAST FOR
NOW.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
NW FLOW ALOFT EARLY ON TRANSITIONS TO ZONAL FLOW DURING THE NEXT
WORK WEEK...BEFORE A S/W TROUGH CROSSES MIDWEEK. IN THE WAKE OF
THAT S/W...THE PATTERN LEANS BACK TOWARD NW FLOW AS BROAD RIDGING
TRIES TO FORM IN THE W. HOWEVER...AS NOTED BY HPC...LACK OF HIGH
AMPLITUDE FLOW AND THE POLAR VORTEX ACTUALLY UP AROUND THE N
POLE...I.E...NO HIGH LATITUDE BLOCKING...PROLONGED ARCTIC OUTBREAKS
ARE NOT SEEN INTO EARLY FEB...AS THE SUN ANGLE STARTS INCREASING AND
THE DAYS START GETTING LONGER.
REINFORCING COLD FRONT CROSSES SUNDAY. RAISED POPS INTO CHANCE
CATEGORY GIVEN STRENGTH OF S/W TROF AND DEEP MIXED LAYER THROUGH
FAVORED DENDRITE GROWTH LAYER THAT SHOULD EASILY TURN OVER DURING
AFTERNOON HEATING BENEATH COOLING ALOFT.
UPSLOPE FLOW BEHIND IT IS BRIEF...LATE SUNDAY INTO SUNDAY NT...AS
HIGH PRESSURE BUILDS IN BY MON MORNING. THIS WILL MAKE FOR MORE OF
A RADIATIVE COOLING NT AT LEAST IN THE LOWLANDS. THE HIGH CROSSES
MON...HANGING ON LONG ENOUGH FOR RADIATIVE COOLING AT LEAST TO START
MON NT...ESPECIALLY IN THE EASTERN MOUNTAIN VALLEYS.
S FLOW THEN TAKES OVER FOR TUE AS THE UPPER LEVEL S/W TROF
APPROACHES FROM THE W. COLD FRONT CROSSES WED...FOLLOWED BY WEAK
HIGH PRESSURE AND PACIFIC AIR TO CLOSE THE PERIOD. PRECIPITATION
WITH SYSTEM SHOULD BE MAINLY OF THE LIQUID VARIETY. UPSLOPE IN ITS
WAKE IS AGAIN RELATIVELY BRIEF AND THIS TIME LACKING THE VERY COLD
AIR AND FAVORED DENDRITIC GROWTH.
HAVE DAY 7 DRY ALTHOUGH MODEL SOLUTIONS DIVERGE ANYWHERE FROM SLOWER MID
WEAK FRONTAL PASSAGE TO WAVE ON SAID FRONT TO NEW SYSTEM ARRIVING
FROM THE W OR NW.
TEMPERATURES LOOKED GOOD DAY 3 AND DAY 3 NT. BLENDED IN MEX AND HPC
FOR HIGHS DAYS 4-7. LITTLE CHANGE TO LOWS...WHICH WERE CLOSE TO THE
NEW MEXBC AND BETWEEN THE LOW MEX AND HIGHER HPC VALUES. USED
ADJMEX WITH MINOR ADJUSTMENT FOR LOWS DAY 7 NT. BELOW NORMAL EARLY
ON QUICKLY RISING ABOVE NORMAL AND THEN NEAR NORMAL FOR THE END OF
THE PERIOD.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
06Z FRIDAY THRU 06Z SATURDAY...
COLD FRONT AT 06Z APPROACHING OHIO RIVER FROM THE WEST. IT WILL
CROSS THE I79 CORRIDOR BY 09Z AND EXIT THE MOUNTAINS BY 12Z.
INCREASING WINDS AHEAD OF THE FRONT WILL LIMIT LLWS POTENTIAL BUT
INCREASE TURBULENCE. A BAND OF MODERATE TO HEAVY RAIN...AND MAYBE A
CLAP OF THUNDER ESPECIALLY SOUTH...WILL ACCOMPANY THE
FRONT...OTHERWISE VFR TO MVFR WELL AHEAD OF THE FRONT IN SCATTERED
RAIN. CIGS LOWERING WITH FRONTAL PASSAGE TO IFR WITH OCCASIONAL LIGHT
RAIN. AFTER 15Z...CONDITIONS IMPROVING TO MVFR FROM WEST TO
EAST...THEN BECOMING VFR OUTSIDE OF MOUNTAINS BY 00Z. IMPROVING TO
VFR MOUNTAINS AFTER 02Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF IMPROVING CONDITIONS FRIDAY MAY VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 01/27/12
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY L L M M M M H L L L M M
HTS CONSISTENCY L L L L L L M L L L H H
BKW CONSISTENCY M L M M L L L L L L M M
EKN CONSISTENCY M L L M M M M L M M M M
PKB CONSISTENCY M M M L M M L L L L H H
CKB CONSISTENCY M M L L M M M L L L M M
AFTER 06Z SATURDAY...
IFR POSSIBLE IN LOW STRATUS OR SNOW SHOWERS LATE SATURDAY.
&&
.HYDROLOGY...
A BAND OF MODERATE...POSSIBLY HEAVY...RAIN IS CURRENTLY PUSHING INTO
OUR AREA FROM THE SOUTHWEST. MODELS INDICATE THE RAIN WILL CONTINUE
ACROSS THE WATCH AREA OVERNIGHT ANOTHER 1 INCH OF RAIN IS
POSSIBLE IN THE WATCH AREA...AND BECAUSE OF THIS...WILL LEAVE FLOOD
WATCH IN PLACE AS IS.
BIGGEST FLOOD CONCERN WILL CONTINUE TO BE SMALL STREAMS AND
CREEKS. HOWEVER...SOME RIVERS COULD REACH ACTION OR EVEN FLOOD
STAGE ON FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR WVZ005>011-
013>020-024>032.
OH...FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR OHZ066-067-
075-076-083>087.
KY...FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...TRM/ARJ/RPY
NEAR TERM...ARJ/30
SHORT TERM...RPY
LONG TERM...TRM
AVIATION...JMVHazardous weather outlook, Jan 26, 4:23 PM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
423 PM EST THU JAN 26 2012
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
272130-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
423 PM EST THU JAN 26 2012
...FLOOD WATCH IN EFFECT UNTIL 4 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VAZ003-004-WVZ033>040-046-047-272130-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
423 PM EST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
IF HEAVY RAINS AFFECT THE AREA...A FLOOD WATCH MAY BE ISSUED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Raleigh
- When
- January 27, 2:19 AM EST
- Where
- Raleigh County, (Bkw)raleigh Co Arpt
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 37.780, -81.120
Several trees were blown down along Industrial Park Road near the airport.
Thunderstorm Wind, Upshur
- When
- January 27, 2:55 AM EST
- Where
- Upshur County, 1.4 mi NNW of Buckhannon Lewis Arp
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 39.000, -80.277
The wind equipment at the Upshur County Airport measured at gust to 53 mph. The equipment was damaged and went off line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, January 27, 2012$30,000 · EF1 · 1 event
- Flooding in Ohio, January 27, 2012$70,000 · 4 events
- Strong Wind in New Jersey, January 27 to 28, 2012$15,000 · 14 events
- Flood in Pennsylvania, January 27, 2012$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 27, 201213 events
- Winter Weather in Missouri, January 27, 201211 events
- Winter Storm and Heavy Snow in Maine, January 27 to 28, 201210 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 27, 20127 events
- High Wind and Strong Wind in California, January 27 to 28, 2012$5,000 · 71 kt wind · 6 events
- High Wind in California, January 27 to 28, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, January 27 to 28, 2012$5,000 · 5 events
- Strong Wind in Maryland, January 27, 2012$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356569, 356573.